Texas, 2023

Hail in Texas, March 31, 2023

March 31, 2023 · NWS HGX · 2 events in 1 county or zone

Severe thunderstorms developed along and ahead of a cold front and generated some early evening large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed along and ahead of a cold front and generated some early evening large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 5:22 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 31, 5:22 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
622 PM CDT Fri Mar 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 248 PM CDT Fri Mar 31 2023

A strong spring storm is making its way across the center of the
United States this afternoon. Though we are on the southern
fringes of this event and the focus is far to our northeast, we do
expect to see some impacts late this afternoon and this evening.
Here's a quick summary:
- The northernmost portion of our area, roughly northward of
  Brenham to Huntsville to Livingston, have the best potential for
  seeing a strong to severe storm. A tornado watch is in effect
  for Houston and Trinity counties until 9 pm.
- A line of strong to severe storms can be expected to move in
  from the northwest after 5 pm. However, the environment will be
  increasing unfavorable for strong storms and they will weaken
  quickly to a broken line of showers and an isolated thunderstorm
  making its way towards the coast in the overnight hours.

Beyond tonight, we'll have another chance for showers and storms
on Sunday, but the main story will be a pronounced warming trend
into early next week. Our first widespread area of 90+ highs of
the year appears likely, and some records may be under threat.

Late next week, the trend turns to rain, as a midweek front looks
to stall out near the coast, providing multiple opportunities for
rain and storms.

&&

.SHORT TERM...
(This evening through Saturday Night)
Issued at 248 PM CDT Fri Mar 31 2023

A tornado watch has been issued for Houston and Trinity counties
through 9pm, and the northern part of the area is beginning to see
a cu field, albeit a fairly lackluster one underneath some mid to
high clouds, develop. This area in the north will be the focus
what limited severe threat we have in the area today. In this
northern area, MLCIN has gone to 0, and this uncapped area
features westerly/southwesterly bulk shear in excess of 50 knots.
Additionally, storm relative helicity in excess of 100 m2/s2 is in
place, so any supercells that move into the area could potentially
produce any severe hazard - wind, hail, or tornado.

That said, this threat appears to have a very limited window.
As the sun goes down, particularly after 7 pm, the loss of daytime
heating should allow for strong capping to snap back into place.
CAM guidance is unanimous in rapidly weakening storms as they run
into this strong cap. The main question is really just how much
of our area this occurs over, which will determine just how
quickly the storms die. In the HREF ensemble, the presence of mean
CIN implies a very poor storm environment from College Station to
Huntsville southward, and this is pretty close to the area our
forecast sketches out. The 90th percentile map for CIN shows the
beastly part of the cap from Brenham to Conroe, and this would be
a good representation of a worst case scenario for strong storms.

Coastward of this area, the threat for severe weather is very low
as storms moving in will weaken rapidly. A broken line of showers
and a thunderstorm or two will still be possible all the way to
the coast, making its way out of the picture in the pre- dawn
hours Saturday. This sets up a Saturday with light northerly winds
(becoming onshore again at the coast late in the day) with a
partly cloudy to mostly sunny sky and an influx of drier air. This
all sets us up for a pretty warm day, despite the front moving
through nominally being a "cold" front. On the coastal plain, the
difference will be negligible tomorrow afternoon, with highs back
into the middle 80s. In the north, enough cooler air may seep in
to keep highs around or just below 80 degrees...or roughly near
seasonal average.

The main way in which we'll know this is a cold front is in
overnight lows. Well inland, lows in the 50s...and maybe even the
upper 40s in the cold spots can be expected this weekend. The
impact will be less notable at the coast thanks to onshore flow
returning quickly - highs only look to fall into the 60s, instead
of the lower 70s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 248 PM CDT Fri Mar 31 2023

Warmer and muggy conditions is on tap for the start of the upcoming
week as onshore flow persists across Southeast TX and dewpoints rise
upper 60s to low 70s. On Sunday, areas of showers and isolated
thunderstorms can be expected throughout the day as a weakening mid
level trough moves across northern TX and Saturday's cold front
lifts northward as a warm front. By Saturday night, the warm front
is expected to have departed our forecast region and rain chances
will end. The high temperatures on Sunday will generally be in the
low to mid 80s, and some areas may be slightly cooler depending on
where and how much rain that location has received. Warmer highs to
be expected on Monday and Tuesday, unfortunately rising into the
upper 80s and low 90s for much of the region with apparent
temperatures in the mid to upper 90s. Some locations closer to the
coasts may have highs in the mid to upper 80s.

The next best chance for rainfall can be expected on Wednesday, as
shortwaves rounding the base of an upper level trough moving across
the Great Plains move overhead and a cold front makes its way into
Southeast TX during the day. The front is expected to stall
somewhere near the coast on Wednesday and meander around the region
on Thursday. A coastal surface trough/low could then develop along
the Lower to Mid TX Coasts Thursday, which may continue to provide
ample moisture and some instability to result in additional periods
of showers and thunderstorms. The coastal trough/low is to gradually
move east to northeast, possibly into our offshore waters, on Friday
as weak upper level disturbances continue to pass through overhead.
Therefore, chance for showers and thunderstorms will likely remain
in the forecast from Wednesday through the end of the work week.
This may lead to some locations experiencing minor flooding in poor
drainage locations as well as moments of ponding of water on
roadways near the end of the week. The good side of our rain chances
is that our flowerbeds and grass will love it (including the pesky
weeds) but also some slight reprieve on daytime temperatures. We
could see highs closer to the mid 70s to low 80s during the mid to
end of the week.

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 622 PM CDT Fri Mar 31 2023

SHRA/TSRA that have developed along and ahead of the cold front are
now to the N of CLL and UTS at 31/23Z. Will continue to indicate VCTS
for those two sites and VCSH for CXO this evening. Further S, not very
confident on storms holding together so will just indicate lowering
ceilings and/or visibilites (mainly MVFR with potential for IFR/LIFR)
during the overnight hours. Eventually becoming VFR after the front
passes on through late tonight through early tomorrow morning as winds
shift to the N and drier air filters into the area.

42

&&

.MARINE...
Issued at 248 PM CDT Fri Mar 31 2023

Light to moderate (occasionally) onshore winds for this evening and
tonight ahead of tonight's FROPA. The cold front is expected to push
into the waters Saturday morning around sunrise. Low chance of rain
is expected with this front without a lot of differences in the wind
speeds since the front may stall in or nearby our offshore waters
and then lift back northward sometime late Saturday afternoon or
evening. There is even a chance the front may not make it into the
Gulf waters. If the front does make it into the waters, then expect
light variable winds during the day Saturday. If it does not, then
mostly light onshore flow can be expected. Moderate onshore flow and
seas of 3 to 5 feet are expected Sunday into much of the upcoming
work week. Periods of patchy sea fog may continue from time to time
for the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  52  81  58  83 /  20   0   0  40
Houston (IAH)			  63  87  64  83 /  20   0   0  30
Galveston (GLS)			  70  78  68  80 /  20   0   0  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Saturday evening for TXZ436>439.

GM...None.
&&

In the hours before

Special weather statement, Mar 31, 4:59 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
559 PM CDT Fri Mar 31 2023

TXZ163-312330-
Houston TX-
559 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northwestern Houston
County through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Austonio, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Grapeland and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

&&

LAT...LON 3122 9541 3124 9573 3127 9572 3128 9571
      3130 9570 3129 9568 3129 9567 3130 9568
      3132 9567 3132 9566 3134 9566 3135 9568
      3136 9566 3138 9569 3142 9571 3151 9546
TIME...MOT...LOC 2259Z 273DEG 21KT 3130 9573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 5:28 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
628 PM CDT Fri Mar 31 2023

TXZ163-010015-
Houston TX-
628 PM CDT Fri Mar 31 2023

...Strong thunderstorms will impact portions of northwestern Houston
County through 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Centerville to near Crockett.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Grapeland, Kennard and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

&&

LAT...LON 3131 9515 3118 9571 3120 9575 3123 9573
      3127 9573 3128 9571 3130 9570 3129 9568
      3132 9567 3132 9566 3134 9566 3135 9568
      3136 9566 3137 9569 3142 9571 3143 9569
      3155 9527
TIME...MOT...LOC 2327Z 258DEG 29KT 3130 9584 3133 9555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 31, 5:42 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
642 PM CDT Fri Mar 31 2023

TXZ163-176-196-010015-
Madison TX-Brazos TX-Houston TX-
642 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Brazos,
southwestern Houston and Madison Counties through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Madisonville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville and Normangee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

&&

LAT...LON 3118 9560 3091 9563 3095 9626 3097 9625
      3100 9617 3107 9605 3109 9598 3109 9577
      3114 9577 3116 9573 3118 9574
TIME...MOT...LOC 2341Z 270DEG 49KT 3103 9606

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Houston

When
March 31, 5:58 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.320, -95.460

There was nickel to quarter size hail in the Crockett area.

Hail, Houston

When
March 31, 6:05 PM CST
Where
Houston County, 0.59 mi W of Berea
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.330, -95.310

The was quarter size hail in the Berea area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079621, 1079622.